Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 87, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 10, 2020, 7:16 PM EDT for 6 counties in Virginia. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 7:16 PM EDT (23:16 UTC)
- Expired
- Jul 10, 2020, 8:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
498
WUUS51 KRNK 102316
SVRRNK
VAC009-019-023-163-530-678-110015-
/O.NEW.KRNK.SV.W.0087.200710T2316Z-200711T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
716 PM EDT Fri Jul 10 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
The City of Buena Vista in west central Virginia...
The City of Lexington in west central Virginia...
Southwestern Rockbridge County in west central Virginia...
Northeastern Bedford County in south central Virginia...
Northeastern Botetourt County in west central Virginia...
Northwestern Amherst County in central Virginia...
* Until 815 PM EDT.
* At 715 PM EDT, severe thunderstorms were located along a line
extending from near Longdale Furnace to near Bedford, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Big Island...
Collierstown...
Rockbridge Baths...
and Coleman Falls.
This includes The following Location VMI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3792 7937 3755 7915 3737 7954 3776 7973
3777 7970 3776 7968 3779 7966
TIME...MOT...LOC 2315Z 233DEG 18KT 3777 7970 3737 7956
HAIL...<.75IN
WIND...60MPH
$$
BMG2 follow-up statements
510 WWUS51 KRNK 102353 SVSRNK Severe Weather Statement National Weather Service BLACKSBURG VA 753 PM EDT Fri Jul 10 2020 VAC023-110002- /O.CAN.KRNK.SV.W.0087.000000T0000Z-200711T0015Z/ Botetourt VA- 753 PM EDT Fri Jul 10 2020 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOTETOURT COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. When it is safe to do so, please send your reports of hail of any size, as well as reports of any wind damage, including downed trees or large limbs, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. LAT...LON 3792 7937 3755 7915 3743 7942 3783 7958 TIME...MOT...LOC 2352Z 237DEG 22KT 3787 7944 3750 7932 $$ VAC009-019-163-530-678-110015- /O.CON.KRNK.SV.W.0087.000000T0000Z-200711T0015Z/ City of Buena Vista VA-City of Lexington VA-Rockbridge VA-Bedford VA- Amherst VA- 753 PM EDT Fri Jul 10 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR CENTRAL ROCKBRIDGE...NORTHEASTERN BEDFORD AND NORTHWESTERN AMHERST COUNTIES...THE CITY OF BUENA VISTA AND THE CITY OF LEXINGTON... At 752 PM EDT, severe thunderstorms were located along a line extending from near Rockbridge Baths to Coleman Falls, moving northeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Lexington... Buena Vista... Glasgow... Rockbridge Baths... Big Island... Coleman Falls... and Cornwall. This includes The following Location VMI. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for DAMAGING WINDS. For your safety, move to an interior room on the lowest floor of a sturdy building. Stay away from windows. When it is safe to do so, please send your reports of hail of any size, as well as reports of any wind damage, including downed trees or large limbs, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3792 7937 3755 7915 3743 7942 3783 7958 TIME...MOT...LOC 2352Z 237DEG 22KT 3787 7944 3750 7932 HAIL...<.75IN WIND...60MPH $$ BMG
879
WWUS51 KRNK 110006
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
806 PM EDT Fri Jul 10 2020
VAC009-019-163-530-678-110016-
/O.EXP.KRNK.SV.W.0087.000000T0000Z-200711T0015Z/
City of Buena Vista VA-City of Lexington VA-Rockbridge VA-Bedford VA-
Amherst VA-
806 PM EDT Fri Jul 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR
CENTRAL ROCKBRIDGE...NORTHEASTERN BEDFORD AND NORTHWESTERN AMHERST
COUNTIES...THE CITY OF BUENA VISTA AND THE CITY OF LEXINGTON WILL
EXPIRE AT 815 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3792 7937 3755 7915 3743 7942 3783 7958
TIME...MOT...LOC 0006Z 233DEG 18KT 3791 7938 3754 7926
$$
BMGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:00 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 10, 3:00 PM EDT, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 300 PM EDT Fri Jul 10 2020 .SYNOPSIS... Tropical Storm Fay moves to make landfall in New England, while troughing and a frontal system bring storms our way this weekend. A series of shortwaves will trigger storms mostly today and Sunday, before a large ridge begins to build in early next week. This ridge will bring a warm, stable airmass to the area, so rain chances will be low next week. Temperatures will be above normal most of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 300 PM EDT Friday... Troughing and lowering heights make their way into the area from the west to replace tropical Storm Fay as it exits the Mid-Atlantic this afternoon and moves over New England. As a result, a few storms have already begun to form in northern NC, and some showers as well along the mountains in SE WV. The main line of storms is a bit further west, making its way through eastern KY and central WV, and should reach far SW VA in the next hour or so. Storm coverage will increase as the afternoon carries on, concentrating along and west of the Blue Ridge. CAPE values in the 1000-1500 J/kg range could allow a couple storms to break into severe limits. Later this evening, showers and storms may bleed into the Piedmont, helped along by potential outflow from Blue Ridge storms and an approaching cold front. As the trough settles overhead for this weekend, a few shortwaves will make their away around the bend and bring rounds of showers and storms. Saturday seems poised to be the calmest this weekend, as timing-wise, it sits in a lull between the cold front and the shortwave coming for Sunday. Today and tomorrow will be in the 90s east of the Blue Ridge, and mid 80s west, with afternoon storms keeping things a tad cooler today. Lows will be regulated by cloud cover tonight, only getting into the upper 60s west, low 70s east. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 200 PM EDT Friday... Late Saturday night, winds will shift more south-southwesterly as high pressure shifts east, allowing deeper moisture to return to the area. Next, will be keeping an eye on an upper level disturbance that will swing across the lower Great Lakes on Sunday afternoon/evening that will pull a weak cold front across the central Appalachians. Overall, the threat of severe storms is low, but given a day of strong heating before convection arrives, believe enough instability will be present that a couple of storms will intensify to severe levels for brief periods of time, capable of producing mainly locally damaging winds. This activity is expected to be hit-and- miss, with the greatest coverage of rainfall mainly over the mountains, weakening as it enters the Piedmont during late Sunday evening. High pressure will build in behind the cold front early Monday, resulting in drier conditions and a steady northwesterly downslope wind flow. Though can't rule out an isolated shower or two along the higher ridges of southeast West Virginia through the Highlands of North Carolina, do not see the instability present to support more than that, and Monday will be dry overall. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 200 PM EDT Friday... High pressure will remain in control on Tuesday, resulting in only isolated showers, if anything at all, under mostly sunny skies. Any convection will be brief and generally confined to the higher mountain ridges. Temperatures will increase for Wednesday into the end of the workweek as upper level ridging, currently across the Southwest, broadens eastward to cover the southern half of the nation. As such, expect daytime highs reaching into the mid 90s across the Piedmont and into the upper 80s and low 90s across the mountains. Combine that with increasing moisture on Thursday and Friday, and may see heat index values rise into the 100F to 105F range, perhaps higher in spots, across the Piedmont. As for rainfall, the highest chances will remain closer to the Ohio River where the northern edge of the upper ridge will be located. That stated, may see some thunderstorm activity push southward to the Interstate 64 corridor both Thursday and Friday evening if any weaknesses in the ridge develop. Given the strong heating, storms that do enter our area from the north have the potential to be strong, which is something we will monitor as the week progresses. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM EDT Friday... Cigs are pretty high this afternoon, but with scattered storms on the docket, intermittent MVFR and IFR conditions are possible into the evening. With cool, moist, post-rainfall air stabilizing the atmosphere, cigs will get low overnight west of the Blue Ridge and into Saturday morning, maybe even getting LIFR at times. Visibility could be reduced as well by patchy morning fog, especially in locales that received a good dose of rainfall this afternoon and evening. Once day breaks on Saturday, both vsbys and cigs should start coming up with a bit of a drier day on Saturday, making for largely VFR conditions. Winds will be unexciting, with prevailing weak northwesterly flow this afternoon becoming light and variable overnight and into Saturday. /Confidence in Forecast Parameters/ Ceilings - Moderate, Visibilities - Moderate Wind - High Extended Aviation Discussion... The pre-frontal trough will move east of the area Saturday with an area of subsidence expected to drift across the region. Minimal convection and mostly VFR conditions are expected Saturday outside of early morning fog/low clouds. A frontal system and deepening upper trough will move into the area from the northwest Sunday triggering scattered showers and thunderstorms ahead of it. Convection should be fairly active by afternoon. As an upper ridge builds east, much of the extended period is looking to be VFR outside of patchy morning fog and isolated afternoon/evening showers/thunderstorms. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...VFJ NEAR TERM...VFJ SHORT TERM...NF LONG TERM...NF AVIATION...RAB/VFJ
Hazardous weather outlook, Jul 10, 2:51 PM EDT, 4 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 251 PM EDT Fri Jul 10 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>034-043-WVZ042>044-507- 508-111900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Henry-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 251 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Widely scattered storms will pass across the mountains this evening. A few of these storms may become severe for brief periods of time, producing quarter-sized hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are expected again Sunday afternoon and evening. A few storms could become severe and produce damaging winds. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ035-044>047-058-059-111900- Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 251 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Isolated storms this evening could become marginally severe, producing quarter-sized hail and damaging wind gusts. Widespread hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are expected again Sunday afternoon and evening. A few storms could become severe and produce damaging winds. Temperatures will become excessively warm during the second half of next week. Heat index values at some locations may rise into the 105F to 109F range on both Thursday and Friday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jul 10, 6:20 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
620 PM EDT Fri Jul 10 2020
NCZ002-003-019-VAZ016-017-032-102300-
Surry-Wilkes-Alleghany-Patrick-Floyd-Carroll-
620 PM EDT Fri Jul 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY...SURRY AND NORTHEASTERN WILKES COUNTIES IN
NORTHWESTERN NORTH CAROLINA...SOUTHWESTERN FLOYD...SOUTHEASTERN
CARROLL AND PATRICK COUNTIES IN SOUTHWESTERN VIRGINIA...
At 619 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rocky Knob Summit to near Dockery.
Movement was southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
Dobson...
Ronda...
and Traphill.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3631 8125 3656 8092 3656 8084 3660 8087
3687 8048 3673 8017 3655 8041 3655 8044
3652 8044 3625 8080 3624 8087 3619 8088
3611 8098
TIME...MOT...LOC 2219Z 317DEG 10KT 3685 8041 3632 8113
BMGLocal storm report, Jul 10, 6:44 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 3 NW DALEVILLE 37.45N 79.97W
07/10/2020 E1.25 INCH BOTETOURT VA PUBLIC
HAIL UP TO HALF DOLLAR SIZE REPORTED AND
GUSTY WINDS KNOCKED DOWN A COUPLE OF TREES
AS WELL.
&&
SKLocal storm report, Jul 10, 6:54 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 1 NNW PEARISBURG 37.33N 80.74W
07/10/2020 GILES VA BROADCAST MEDIA
SOME ROOF DAMAGE AT THE HAPPY DAY MOTOR
LODGE.
&&
RCSSpecial weather statement, Jul 10, 6:57 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
657 PM EDT Fri Jul 10 2020
VAZ035-046-047-102330-
Buckingham-Amherst-Appomattox-
657 PM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN APPOMATTOX...WEST
CENTRAL BUCKINGHAM AND SOUTHEASTERN AMHERST COUNTIES...
At 657 PM EDT, a strong thunderstorm was located near Riverville, or
near Amherst, moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Amherst...
Bent Creek...
Riverville...
Stonewall...
Oakville...
Tower Hill...
and Madison Heights.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3741 7871 3739 7900 3743 7901 3743 7904
3742 7905 3756 7909 3762 7894 3754 7890
3755 7888 3754 7883 3757 7881 3759 7883
3760 7881 3763 7882 3764 7879
TIME...MOT...LOC 2257Z 256DEG 10KT 3750 7898
BMGLocal storm report, Jul 10, 7:06 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND DMG 1 ENE FRANKFORD 37.92N 80.37W
07/10/2020 GREENBRIER WV FIRE DEPT/RESCUE
A COUPLE OF TREES DOWN NEAR ANTHONY ROAD AND
MCKEEVER RD. TIME ESTIMATED FROM RADAR.
&&
SKLocal storm report, Jul 10, 7:16 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG LEWISBURG 37.80N 80.45W
07/10/2020 GREENBRIER WV 911 CALL CENTER
GREENBRIER 911 CENTER REPORTS ABOUT 20 TREES
DOWN IN THE LEWISBURG AND FAIRLEA AREAS.
ROUGHLY FROM 5:40 TO 5:50 PM.
&&
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:49 PM EDT | Special Weather Statement | RNK | Rockbridge | 26 min |
| Jul 10, 4:35 PM EDT | Special Weather Statement | RNK | Smyth | 25 min |
| Jul 10, 4:54 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 36 min |
| Jul 10, 5:28 PM EDT | Special Weather Statement | RNK | Carroll | 47 min |
| Jul 10, 5:50 PM EDT | Special Weather Statement | RNK | City of Galax | 25 min |
| Jul 10, 6:16 PM EDT | Special Weather Statement | RNK | Botetourt | 29 min |
| Jul 10, 6:20 PM EDT | Special Weather Statement | RNK | Patrick | 40 min |
| Jul 10, 6:33 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 57 min |
| Jul 10, 6:37 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bedford, Botetourt, Rockbridge | 68 min |
| Jul 10, 6:57 PM EDT | Special Weather Statement | RNK | Appomattox | 33 min |
| Jul 10, 7:22 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 53 min |
| Jul 10, 7:55 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.